A recent study conducted by the Medical University of South Carolina found a high number of infants’ narcotic prescriptions contain medication errors, putting young children at risk for overdoses. Inaccurate dosing is a particular danger young children because of narcotic drugs’ sedative effects.
The researchers identified 19 narcotic-containing drugs most-prescribed to children age zero to three enrolled in Medicaid from 2000 to 2006. For more than 50,000 prescriptions, the researchers calculated the proper painkiller dose based on an estimate of the child’s weight, age and gender, and then compared it to the dose given by the pharmacy.
The analysis revealed that 4.1 percent of the children studied received an overdose amount. For children over one year old, 3 percent received overdose amounts. Most shockingly, among children less than two months old, about 40 percent received overdose amounts.
When too-high doses were dispensed by pharmacists, the doses were about 42 percent higher than the appropriate amount, the study found. Dr. William T. Basco, Jr., MD, MS, FAAP and Director of the Division of General Pediatrics at the Medical University of South Carolina was the study’s lead researcher, and he said that, “Almost one in 10 of the youngest infants, ages 0 to 2 months, received more than twice the dose that they should have received based on their age, gender and a conservative estimate of their weight.”
Basco also stressed the importance of proper narcotics doses, explaining that, “Since we know that parents have difficulty measuring doses of liquid medication accurately, it is critical to strive for accurate narcotic prescribing by providers and dispensing by pharmacies.”
Medical Error + Medications and Overdose